With the continual growth of the number of cytotoxic and
targeted chemotherapeutics, as well as novel combinations of different agents,
it is more crucial than ever that treating oncologists are aware of relatively
rare, but serious adverse effects. This need is exemplified by a case that we
encountered at our institution earlier this year.
A 46-year-old white woman presented to the hospital with
a primary complaint of persistent nausea, vomiting and diarrhea, four days
after beginning her fourth cycle of a phase-2 clinical trial of gemcitabine and
imatinib (Gleevec, Novartis).
Eight years prior to the current admission, the patient
was diagnosed with left-sided invasive breast carcinoma, with both ductal and
lobular features. At that time, she was found to have stage IIa breast
carcinoma, which was positive for ER, PR and HER2/neu overexpression. Her
initial management consisted of a left modified radical mastectomy, and she
subsequently received chemotherapy with doxorubicin and cyclophosphamide,
followed by paclitaxel. After this, she began tamoxifen and was eventually
switched to letrozole. Genetic testing revealed that she had a BRCA1
germline mutation. Due to this, the patient also elected for a prophylactic
contralateral mastectomy, as well as a bilateral oopherectomy.
The patient subsequently developed metastatic disease to
the bone six years after her initial diagnosis. Multiple endocrine therapy
manipulations were attempted, as well as a course of capecitabine (Xeloda,
Roche), but the bone disease ultimately progressed. At this point in her
course, she had enrolled into the phase-2 study of a combination of gemcitabine
The first three cycles of this treatment were
well-tolerated, other than some mild nausea. Her only medications were
bupropion, omeprazole and ondansetron as needed. Along with the presenting
gastrointestinal symptoms, she also had a fever of 101oF with chills
and cramping abdominal pain. Upon admission, her physical examination was
remarkable for mild tachycardia and subtle scleral icterus. Initial laboratory
data revealed a mild hyperbilirubinemia and transaminase elevations (see table
Based on her initial assessment, she was managed
conservatively with hydration. Blood cultures, urine culture and Clostridium
difficile toxin assay were negative. At first, the unexpected elevation in
bilirubin was attributed to possible gemcitabine toxicity, but the cause was
not entirely clear. However, throughout the next few days, her laboratory
parameters changed dramatically (see table 2).
The substantial decrease in both the hemoglobin and
platelet count, combined with the marked rise in LDH, prompted an urgent
evaluation of the peripheral blood film. This revealed approximately 10 to 12
schistocytes per high-power field.
A hemolytic panel showed that the haptoglobin was
depressed at less than 7 mg/dL, and Coombs testing was negative.
Coagulation parameters on hospital day six revealed normal prothrombin and
partial thromboplastin times. The fibrinogen was 591 mg/dL, with fibrin
degradation products intermediate-positive at five to 20. Stool cultures were
negative for E. Coli 0157:H7 and other organisms.
In light of these results, along with the serum
creatinine tripling in value and the indirect bilirubinemia of 6.6 mg/dL, the
clinical diagnosis of thrombotic thrombocytopenic purpura was made.
Arrangements were expeditiously made for the placement of a Shiley catheter,
and daily plasmapheresis was initiated.
Over the next few days, the platelet count and
hemoglobin stabilized, and by hospital day 12, the hemoglobin rose to 8.7 g/dL,
and the platelet count to 73,000 /mcL. Still, with the LDH ranging from 1,065
IU/L to 1,238 IU/L, and a total bilirubin of 9.1 mg/dL, the microangiopathic
hemolytic anemia was quite active. Plasmapheresis was continued, along with
supportive packed red blood cell transfusions as needed.
During this time, however, the creatinine rose to 4.3
mg/dL, and the patient became anuric. As a consequence, daily hemodialysis was
begun. In addition, the patient developed disseminated intravascular
coagulation, presumably secondary to TTP.
The fibrinogen trended down to 342 mg/dL and fibrin
degradation products to greater than 20. The prothrombin time became slightly
prolonged to 15 seconds, but fortunately there was no clinical bleeding.
The treatment at this point consisted of continuing
plasma exchange, as well as hemodialysis, on a daily basis. Hemolytic
parameters, including the LDH, bilirubin and CBC, were monitored regularly, as
was the peripheral smear for schistocytes. Blood products were given
supportively as needed, but platelet transfusions were avoided due to the
presence of TTP.
Seven days after beginning plasmapheresis, the platelet
count finally increased to more than 100,000 /mcL. However, the reticulocyte
count remained at 12% to 15%, with an LDH value of approximately 500 IU/L. The
patients occasionally required blood transfusions as well and remained anuric.
Hence, daily plasmapheresis and daily hemodialysis were continued.
After another week, the CBC and hemolytic parameters
began to normalize. Transfusions were no longer needed, and the LDH dropped to
about 200 IU/L. At this point, the frequency of exchanges was decreased to
every other day, and the parameters still remained stable. Soon afterwards
plasma exchange was discontinued.
Much to the joy of the patient and the medical team, the patient also
began to recover adequate kidney function. In fact, she did not require any
further dialysis postdischarge. The patient continues to do well about five
Given the clinical picture, as well as the new
chemotherapeutic exposure, the TTP was most likely secondary to gemcitabine.
The diagnosis of TTP was made on clinical and laboratory grounds, and treatment
was begun promptly. Interestingly enough, however, the ADAMTS-13 enzyme assay
showed a level of 39%.
Typically, TTP is associated with severe deficiencies of
ADAMTS-13, with values less than 5%. However, as the literature for gemcitabine
has grown with its increasing usage, it has been noted that only about 13% of
patients with gemcitabine- associated TTP feature such extreme deficiencies.
This implies that clinical recognition of this entity is even more paramount.
TTP associated with gemcitabine has a reported incidence
between 0.015% and 1.4%. In addition, the risk of this complication appears to
correlate with a cumulative dose of gemcitabine of approximately 20,000
mg/m2, but multiple case reports in the literature recount
In addition, as more novel combination therapies are
tested, such as with the current patient, unknown interactions may be occurring
that could potentiate such adverse effects.
The mechanism for microangiopathic hemolytic anemia with
this chemotherapeutic agent has not been fully elucidated. The root pathway for
this process is thought to involve endothelial damage, due to the finding of
similar pathologic changes with other agents associated with TTP. However, in
concert with the discrepancy in ADAMTS-13 levels in comparison to idiopathic
TTP, it does stand to reason that the mechanism for microangiopathic injury is
not the same between gemcitabine-associated and idiopathic etiologies.
Regardless of the exact mechanism, the optimal treatment
approach appears to be the same. As was employed in the current case, plasma
exchange along with drug discontinuation are the mainstays of therapy. Several
published reports show that patients can eventually recover normal renal
function, although they may need dialysis support until the thrombotic
In conclusion, as gemcitabine is utilized in the
treatment algorithm of a greater diversity of malignancies, and as a component
of novel combinations, it is crucial that oncologists remain cognizant of the
association with TTP.
The diagnosis is made on clinical grounds, with proper
support of the peripheral blood film and relevant laboratory parameters. Urgent
therapy is critical and can make a substantive impact in the morbidity and
mortality of a patient.
Amit Mehta, MD, is a third-year Fellow in the
Division of Hematology and Oncology at University of Medicine and Dentistry,
New Jersey, and is a member of the HemOnc Today Editorial Board.
For more information:
- Flombaum CD. Am J Kidney Dis. 1999;3:555-562.
- Moake JL. N Engl J Med. 2002;347:589-600.
- Walter RB. Am J Kidney Dis. 2002;40:E16.
- Zupancic M. Lancet Oncology. 2007;8:634-641.